Weight Gain & Amitriptyline

Does this drug cause weight gain? Im on 35mg from December and I have put on roughly a stone & a half! I also take prednisolone but Im tapering down currently on 7mg. Im so grateful to these drugs for giving me my life back but at the same time Im so frustrated and depressed that Im so fat. Im not over eating, i just dont get it? None of my clothes fit Im so fat and bloated 😞 Im small (height wise) and now just round! Has anyone got some success stories to inspire me 😊

15 Replies

  • Pred commonly leads to weight gain, in some people it just appears in a couple of months. Many patients have found that cutting processed carbs drastically helps avoid the weight gain and even lose weight. I lost 18kg over 2 years whilst still on pred - partly because it was a different sort of corticosteroid to the one that had led to the massive weight gain but also because I eat almost no carbs - only what I get in veggies. I don't even eat fruit.

    And yes - amitriptyline is commonly felt to be a cause of weight gain - don't know if cutting carbs helps there though.

  • I think you'll find it's the steroids that is putting the weight on. I'm afraid I don't have a solution, but (and I write this for my wife who has similar issues) try and get off the steroids as soon as you feel it's safe to. Steroids can have pretty nasty side effects although as a quick fix they are usually successful in calming a situation down. Sorry, not very positive!

  • Thanks everyone for replying. Im on steroids around 6 months now and the weight has just piled on even though Im being careful. Ive read online that amitriptyline is also deadly for weight gain & 50% of people discontinue it for this reason alone! with the 2 drugs combined I dont stand a chance & Im only 5ft! Very depressing!

  • Hello

    I am having the same problem. I am on 7 prednisolon along with a further 9 different tablets. I go to gym or run everyday. I used to be on WW an I could keep down to a size 10. Came of a all was good until I was pregnant and miscarriage so I am now the biggest I have ever been. So I feel you pain.

    I have tried to be good - no bread, no cheese - but nothing positive so back on WW with the view to have people to give recipes that are helpful.

    I was taking less tablets but was feeling rubbish again so Unfortunately, WW is my way forward.

    Sorry not very helpful but just so you know there are lots of us lupus people with problems more than just lupus! Grrrrrr

  • Hiya! Sorry about your miscarriage I myself had 2 late miscarriages 25 wks so I understand your grief xx. Im curious if WW will work for you despite pred? Im so frustrated none of my clothes fit & im a bubble!! Going to try reducing amitriptyline see if this helps as Ive read its lethal for weight gain too! Rheummy wants me down to 5mg pred by next month & hopefully tapering down even further. Hate this disease. Whilst Im so thankful to be eventually feeling well Im so down about my appearance 😞.

  • H Lupielass,

    Have you discussed reducing your amitriptyline with your doctor? Please don't do this by yourself and make them aware of any intention to change your medication so that it can be supervised.

  • Hi Paul, thank you for your advice. Yes I have raised this with my dr and he has reduced the dosage to see if this helps. The nurse at the practice has offered to weigh me every 4 wks to monitor my weight 😊 so glad I highlighted this to them!

  • That's great. Good luck with the reduced dosage. I hope that it helps.

  • Sorry nothing positive! I was on Pred. for a year and put on 7 stone. Everybody in the health profession said the weight would go when I finished them but it didn't and I have put more on since! Not through overeating though.

  • Sorry to hear that you have had 2 miscarriage. I have suffered from bad part of lupus by miscarriage is most upsetting.

    Honestly, I would recommend WW as it helps to keep motivated and a lot of help. This is my 1st week back on it, but I have always found it has helped - a lot! I would recommend it.

  • Between the amiltrypaline and gabapentine I have put on over 21/2 stone in 18 months.....plus the inability to exercise......but I couldn't manage without them......catch 22

    Really focusing on non processed food for next 6 weeks to see if it makes any difference

    Gentle hugs🌻

  • Thats my plan too only eat fresh & healthy choices, cut out carbs (although this hasnt worked so far) These 2 drugs have worked a miracle on me after being hospilised with severe pain recently, so Im so thankful but frustrated too, why do they have to blow me out so much argghh!!

  • HI Lupielass, Same problem here as you, on Pred and Anitrip and both give you loads of weight gain I'm 5ft just lol and used to be 7 and a half stone and have been on them for 4 year and I'm now 10stone 9 massive diff and I hate it. I can lose 4 lbs over night and then 2 days later its back I think alot is fluid retention as well from all my meds I hate it and just can't shift it.

  • Hi willowag think your spot on there re fluid retention because my rings no longer fit my fingers & this has never happened me before no matter how much weight i put on (except for when pregnant)! My face is a moon too & i feel im actually waddling when I walk lol! Im not joking being 5ft & 12 stone im obese! Gonna mention this to rheummy i see again next month because If i gain more i will be a small elephant! My appearance means alot to me as I feel so bad most of the time my only comfort is that i look ok. Hoping to get off steroids entirely & reduce amitrip to 25mg & restrcict my calorie intake by eating only nutritous food choices, wish me luck lol, not easy I know 😊

  • Ooh! I do feel for you. Illness plus weight gain is too hard. All drugs affect our bodies in good and not so good ways. I was put on Cymbalta for pain but I became ravenishly hungry and did cease taking it, the GP then prescibed Lyrica , which after looking it up, I didn't even fill the 'script! I saw the Rheumatologist whom said he didn't think it was the right type of drug for me so I felt vindicated. Prednisolone I'm told, under 7.5 mg shouldn't cause weight gain, however, I do think some bodies react more negatively to pred than others. So hopefully tapering to 7 mg will help you and maybe talk to your doctor about alternatives to Amitryptyline? You must feel good about yourself, especially being chronically ill.


You may also like...